• Siblings, aged 9 and 7 years, had simultaneous onset of vomiting, disorientation, ataxia, and coma. Both children had prodromal symptoms of upper respiratory tract infections, and had been treated with large doses of aspirin. Laboratory data showed evidence of hepatocellular dysfunction, with an elevated serum ammonia level in one patient; salicylate levels were 50 and 44 mg/100 ml. The child who died had autopsy evidence of cerebral edema and fatty liver. The difficulty in clinically differentiating Reye syndrome from salicylate intoxication is discussed.
(Am J Dis Child 130:295-297, 1976)
Rosenfeld RG, Liebhaber MI. Acute Encephalopathy in Siblings: Reye Syndrome vs Salicylate Intoxication. Am J Dis Child. 1976;130(3):295–297. doi:10.1001/archpedi.1976.02120040073014
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: